Improved Opioid Analgesic Effect Following Opioid Dose Reduction

Authors

  • Yakov Vorobeychik MD, PhD,

    Corresponding author
    1. Department of Anesthesiology, Pain Medicine Division, Penn State Milton S. Hershey Medical Center, Penn State College of Medicine, Hershey, Pennsylvania;
      Yakov Vorobeychik, MD, PhD, Department of Anesthesiology, Pain Medicine Division, Penn State Milton S. Hershey Medical Center, Penn State College of Medicine, HU32,500 University Drive, PO Box 850, Hershey, PA 17033-0850, USA. Tel: 717-531-5680; Fax: 717-531-4143; E-mail: yvorobeychik@psu.edu
    Search for more papers by this author
  • Lucy Chen MD,

    1. MGH Pain Center, Massachusetts General Hospital, Boston, Massachusetts, USA
    Search for more papers by this author
  • Mary Chasko Bush MD,

    1. Department of Anesthesiology, Pain Medicine Division, Penn State Milton S. Hershey Medical Center, Penn State College of Medicine, Hershey, Pennsylvania;
    Search for more papers by this author
  • Jianren Mao MD, PhD

    1. MGH Pain Center, Massachusetts General Hospital, Boston, Massachusetts, USA
    Search for more papers by this author

Errata

This article is corrected by:

  1. Errata: ERRATUM Volume 9, Issue 8, 1228, Article first published online: 19 November 2008

Yakov Vorobeychik, MD, PhD, Department of Anesthesiology, Pain Medicine Division, Penn State Milton S. Hershey Medical Center, Penn State College of Medicine, HU32,500 University Drive, PO Box 850, Hershey, PA 17033-0850, USA. Tel: 717-531-5680; Fax: 717-531-4143; E-mail: yvorobeychik@psu.edu

ABSTRACT

Introduction.  Traditionally, opioids have been the cornerstone of therapy for patients suffering from cancer pain, regardless of the potential to develop opioid tolerance. In chronic pain patients who experience worsening pain despite increasing doses of opioids, the clinical role of opioid-induced hyperalgesia is gaining more recognition.

Case.  Presented here is the case of a 56-year-old man with recurrent squamous cell lung carcinoma and spinal metastases, suffering with intractable 8/10 pain on the visual analog scale in his chest, lower thoracic spine, and upper lumbar spine. He was admitted five times for pain control. In spite of escalating doses of oxycodone, morphine, and hydromorphone, the patient continued to experience severe pain. Also, he endured undesirable sedation, fatigue, and generalized weakness. The clinical picture suggested the possibility of opioid-induced hyperalgesia. We decreased the hydromorphone dose by 40–50% and started methadone. The patient's pain level dropped to a more acceptable 3/10. He was more alert, and his pain was tolerable until his death.

Discussion.  Opioid-induced hyperalgesia might be considered in a patient who has no evidence of disease progression, who is on clinically reasonable doses of opioids, and whose pain escalates as opioid doses are increased. A reduction of opioids and the addition of a low-dose N-methyl-D-aspartate receptor antagonist may provide a favorable clinical outcome in those patients who have failed to benefit from opioid rotation and other adjunctive pain treatments.

Ancillary